Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 405, NWS Atlanta, GA

August 5, 2009Laurens County, Treutlen County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 5, 2009, 4:54 PM EDT for Laurens County, Treutlen County, Georgia. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2009, 4:54 PM EDT (20:54 UTC)
Expired
Aug 5, 2009, 5:30 PM EDT
In force
36 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Laurens County, GA, Treutlen County, GA

The radar

The Robins AFB radar (KJGX), 75 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 5:09 PM EDTTSTM WND DMGSoperton, GAONE TREE DOWN ALONG MUSCOGEE RD OUTSIDE SOPERTON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2009-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2691 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2009-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2691 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 052054
SVRFFC
GAC175-283-052130-
/O.NEW.KFFC.SV.W.0405.090805T2054Z-090805T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
454 PM EDT WED AUG 5 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LAURENS COUNTY IN CENTRAL GEORGIA
  TREUTLEN COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 530 PM EDT

* AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS UP
  TO 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING 
  FROM 5 MILES NORTHEAST OF MINTER TO 5 MILES SOUTHWEST OF 
  LOWERY...MOVING SOUTHEAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TARRYTOWN...ROCKLEDGE...LOTHAIR...ORLAND...ORIANNA...
  BLACKVILLE...AND  SOPERTON..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3235 8241 3230 8265 3230 8266 3229 8268
      3230 8272 3222 8283 3230 8301 3264 8273
      3261 8267 3251 8266 3249 8250 3243 8239
      3239 8239
TIME...MOT...LOC 2052Z 300DEG 6KT 3253 8269 3233 8286

$$
1 follow-up statement
000 
WWUS52 KFFC 052127
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
527 PM EDT WED AUG 5 2009

GAC175-283-052136-
/O.EXP.KFFC.SV.W.0405.000000T0000Z-090805T2130Z/
TREUTLEN GA-LAURENS GA-
527 PM EDT WED AUG 5 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAURENS AND 
TREUTLEN COUNTIES WILL BE ALLOWED TO EXPIRE AT 530 PM EDT...

AT 526 PM EDT...THE THUNDERSTORMS THAT EARLIER PROMPTED THE WARNING 
ACROSS SOUTHEAST LAURENS AND TREUTLEN COUNTIES HAVE WEAKENED AND ARE 
NO LONGER INDICATED TO BE SEVERE.  LOCALLY HEAVY RAIN AND FREQUENT 
CLOUD-TO-GROUND LIGHTNING WILL CONTINUE ACROSS MUCH OF TELFAIR 
COUNTY FOR THE NEXT 30 MINUTES.  ACTIVITY HAS MOVED OUT OF LAURENS 
COUNTY AT THIS TIME.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT 
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3235 8241 3230 8265 3230 8266 3229 8268
      3230 8272 3222 8283 3230 8301 3264 8273
      3261 8267 3251 8266 3249 8250 3243 8239
      3239 8239
TIME...MOT...LOC 2126Z 300DEG 6KT 3250 8263 3230 8280

$$



19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 4:14 PM EDT, 40 minutes earlier.

Area forecast discussion, Aug 5, 4:14 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
414 PM EDT WED AUG 5 2009

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
CONVECTION ASSOCIATED WITH SHORTWAVE CONTINUES TO FIRE ALONG
OUTFLOW BOUNDARIES LEFT FROM OVERNIGHT MCS. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE EVENING HOURS. THE
MOIST ATMOSPHERE...IN COMBINATION WITH LIFTED INDEX VALUES OF -4 TO
-6 AND CAPES APPROACHING 3000...WILL SUPPORT THE DEVELOPMENT OF
SOME STRONG PULSE STORMS. SOME OF THESE STORMS COULD BE SEVERE.

MODELS CONSISTENT WITH A CHANGE IN THE LARGE SCALE SYNOPTIC
PATTERN AS THE UPPER TROUGH PUSHES OFF THE EAST COAST THURSDAY
AFTERNOON AND HIGH PRESSURE RIDGE BUILDS OVER THE REGION. BEST
POPS THURSDAY OVER PORTIONS OF CENTRAL AND SE GA DOWNSTREAM OF THE
TROUGH. DRIER AIR ASSOCIATED WITH THE RIDGE WILL KEEP POPS LOW AS
THE AS IT CONTINUES TO BUILD OVER THE REGION INTO THE WEEKEND.
LIKEWISE... TEMPERATURES WILL APPROACH THE MID TO UPPER 90S INTO
THE WEEKEND.

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
THE HIGH PRESSURE RIDGE WILL DOMINATE CONDITIONS ACROSS THE AREA
INTO NEXT WEEK. HOT TEMPERATURES AND GENERALLY DIURNAL CONVECTION
WILL BE THE PRIMARY FEATURES. MODELS HINT AT BEST CHANCES FOR
DIURNAL CONVECTION ACROSS PORTIONS OF SOUTH AND CENTRAL GA
BEGINNING SUNDAY AND CONTINUING THROUGH TUESDAY. AS THE RIDGE
BEGINS TO MOVE OFF OVER THE ATLANTIC EARLY NEXT WEEK...AN UPPER
LEVEL TROUGH MOVES OVER THE NORTHEAST. DISTURBANCES IN THE UPPER
LEVEL FLOW WILL PROVIDE THE BEST CHANCES FOR PRECIPITATION BY
WEDNESDAY. TEMPERATURES WILL RETURN TO NEAR 90 ACROSS THE AREA BY
WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          68  94  67  95  70 /  30   5  10  10   5
ATLANTA         71  91  71  94  73 /  30   5  10  10   5
BLAIRSVILLE     64  86  63  87  66 /  20   5  10  20   5
CARTERSVILLE    65  91  62  94  68 /  20   5  10  10   5
COLUMBUS        72  92  71  95  74 /  30  20  10  10   5
GAINESVILLE     68  90  68  92  71 /  20  10  10  10   5
MACON           71  94  69  96  72 /  30  20  10  10   5
ROME            67  94  65  96  69 /  20   5  10  10   5
PEACHTREE CITY  66  91  64  92  68 /  30   5  10  10   5
VIDALIA         71  91  69  94  71 /  40  30  10  10   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31
Hazardous weather outlook, Aug 5, 6:08 AM EDT, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
608 AM EDT WED AUG 5 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
608 AM EDT WED AUG 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE STORMS EXPECTED TONIGHT ACROSS NORTH AND CENTRAL
GEORGIA.

.SYNOPSIS...
WIDESPREAD CONVECTION ACROSS THE MID MISSISSIPPI AND TENNESSEE
VALLEYS IS PUSHING AN OUTFLOW BOUNDARY SOUTHWARD ACROSS CENTRAL
ALABAMA AND GEORGIA THIS MORNING.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE FREQUENT CLOUD TO
GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL. GUSTY WINDS AND SMALL
HAIL WILL ALSO BE POSSIBLE. THE BEST CHANCES FOR STRONGER
THUNDERSTORM DEVELOPMENT WILL BE OVER NORTH AND CENTRAL GEORGIA THIS
AFTERNOON AND EVENING.

.DISCUSSION...
WIDESPREAD CONVECTION ACROSS THE MID MISSISSIPPI AND TENNESSEE
VALLEYS IS PUSHING AN OUTFLOW BOUNDARY SOUTHWARD ACROSS CENTRAL
ALABAMA AND GEORGIA THIS MORNING. THIS BOUNDARY AND THE MID-LEVEL
TROUGH CROSSING THE REGION SHOULD COMBINE TO FOCUS CONVECTIVE
REDEVELOPMENT THE AFTERNOON ACROSS NORTH AND CENTRAL GEORGIA. WHILE
DEEP-LAYER SHEAR WILL REMAIN WEAK...CAPES WILL GET INTO THE 1500 TO
3000 RANGE ALONG WITH LIFTED INDICES AROUND -4 TO -5. THESE
CONDITIONS ALONG WITH A VERY MOIST ATMOSPHERE WILL HELP TO CREATE AN
ENVIRONMENT PRIMED FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
WITH ISOLATED SEVERE STORMS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH DAY...ESPECIALLY
DURING THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Local storm report, Aug 5, 3:26 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
326 PM EDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             WINTERVILLE             33.97N 83.28W
08/05/2009  E0.50 INCH       CLARKE             GA   OTHER FEDERAL

            MAIL CARRIER REPORTED BEAN SIZED HAIL IN WINTERVILLE.

0200 PM     TSTM WND DMG     WINTERVILLE             33.97N 83.28W
08/05/2009                   CLARKE             GA   OTHER FEDERAL

            MAIL CARRIER REPORTED ONE TREE DOWN ON A MAILBOX IN
            WINTERVILLE.

0215 PM     TSTM WND DMG     3 SSE COLBERT           34.00N 83.19W
08/05/2009                   OGLETHORPE         GA   COUNTY OFFICIAL

            1 TREE DOWN ON CRAWFORD/SMITHONIA ROAD.

0215 PM     TSTM WND DMG     1 S COMER               34.04N 83.13W
08/05/2009                   OGLETHORPE         GA   COUNTY OFFICIAL

            ONE TREE DOWN ON COMER ROAD AT THE COUNTY LINE.

&&

20
Local storm report, Aug 5, 3:33 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
333 PM EDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     AMERICUS                32.07N 84.23W
08/05/2009                   SUMTER             GA   COUNTY OFFICIAL

            A FEW POWER LINES DOWN IN AMERICUS.

&&

22
Special weather statement, Aug 5, 3:40 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
340 PM EDT WED AUG 5 2009

GAZ096-109-052030-
340 PM EDT WED AUG 5 2009

...SIGNIFICANT WEATHER ALERT FOR WIND GUSTS OF 40 MPH AND FREQUENT
LIGHTNING IN DODGE AND BLECKLEY COUNTIES UNTIL 430 PM EDT...

AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RODDY...MOVING EAST AT 15 MPH.

WIND GUSTS OF 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
LIKELY AS THIS STORM MOVES ACROSS PARTS OF DODGE AND BLECKLEY
COUNTIES THROUGH 430 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM
INCLUDE EMPIRE...BAILEYS PARK...COCHRAN...DUBOIS... GRESSTON...
RODDY...GOLDSBORO...YONKERS...ROWLAND...CHESTER AND EASTMAN.
Local storm report, Aug 5, 4:12 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
412 PM EDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     TSTM WND DMG     3 NE MACON              32.87N 83.62W
08/05/2009                   BIBB               GA   COUNTY OFFICIAL

            SEVERAL TREES DOWN IN THE NORTHEASTERN PORTION OF THE
            COUNTY.

&&

22
Special weather statement, Aug 5, 4:17 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
417 PM EDT WED AUG 5 2009

GAZ097-052100-
417 PM EDT WED AUG 5 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN LAURENS COUNTY
UNTIL 500 PM EDT...

AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO
STRONG THUNDERSTORMS IN LAURENS COUNTY...ONE NEAR EAST DUBLIN AND
ANOTHER NEAR DEXTER...MOVING EAST AT 10 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THESE THUNDERSTORMS. RESIDENTS IN THIS AREA
SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.

IN ADDITION...WIND GUSTS TO 35 TO 40 MPH WILL BE POSSIBLE WITH THESE
THUNDERSTORMS.

19
Special weather statement, Aug 5, 4:48 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
448 PM EDT WED AUG 5 2009

GAZ098-052130-
448 PM EDT WED AUG 5 2009

...SIGNIFICANT WEATHER ALERT FOR WIND GUSTS TO 40 MPH AND FREQUENT
LIGHTNING IN TREUTLEN COUNTY UNTIL 530 PM EDT...

AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 6 MILES NORTHWEST OF ORIANNA TO
LOWERY...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND
BLOW LIGHT...UNSECURED OBJECTS AROUND. IN ADDITION...LIGHTNING
DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING
STRIKES WITH THESE THUNDERSTORMS. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED
UNLESS IN AN EMERGENCY.

19

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:53 PM EDTSevere Thunderstorm WarningFFCGwinnett23 min
Aug 4, 9:03 PM EDTSevere Thunderstorm WarningFFCWalton57 min
Aug 5, 1:56 PM EDTSevere Thunderstorm WarningFFCClarke, Madison, Oglethorpe49 min
Aug 5, 2:26 PM EDTSevere Thunderstorm WarningFFCBaldwin, Washington, Wilkinson31 min
Aug 5, 2:50 PM EDTSevere Thunderstorm WarningFFCDooly, Macon, Schley26 min
Aug 5, 3:26 PM EDTSevere Thunderstorm WarningFFCBibb, Jones, Twiggs49 min
Aug 5, 5:16 PM EDTSevere Thunderstorm WarningFFCEmanuel44 min
Aug 5, 6:09 PM EDTSevere Thunderstorm WarningFFCTaylor51 min
Aug 5, 6:13 PM EDTSevere Thunderstorm WarningFFCCrawford, Monroe38 min
Aug 5, 6:57 PM EDTSevere Thunderstorm WarningFFCBibb33 min
Aug 5, 7:53 PM EDTSevere Thunderstorm WarningFFCWarren52 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.